Alert archive / Wyoming / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 2, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at May 11, 2025, 1:34 PM MDT for Fremont County, Wyoming. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 11, 2025, 1:34 PM MDT (19:34 UTC)
- Expired
- May 11, 2025, 2:00 PM MDT
- In force
- 26 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Fremont County, WY
The radar
The Riverton/Lander radar (KRIW), 13 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 7.6 hours before the alert went out and 369 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 3436 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 12:19 PM MDT, 1 hour 15 minutes earlier. Its key messages:
- Showers and thunderstorms are expected across the area through this evening, most widespread across northwestern Wyoming. Storms will be capable of producing strong wind, as well as isolated large hail.
- Elevated fire weather conditions are expected across central and southern Wyoming today.
- Monday will see widespread elevated to critical fire weather conditions as strong southwesterly wind increases and humidity drops below 15 percent.
- The next system will arrive on Tuesday, bringing widespread rain and mountain snow along and east of the Continental Divide through Thursday. There is a 60 to 70 percent chance of total precipitation amounts exceeding 1 inch across much of northern Wyoming.
Area forecast discussion, May 11, 12:19 PM MDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1219 PM MDT Sun May 11 2025 .KEY MESSAGES... - Showers and thunderstorms are expected across the area through this evening, most widespread across northwestern Wyoming. Storms will be capable of producing strong wind, as well as isolated large hail. - Elevated fire weather conditions are expected across central and southern Wyoming today. - Monday will see widespread elevated to critical fire weather conditions as strong southwesterly wind increases and humidity drops below 15 percent. - The next system will arrive on Tuesday, bringing widespread rain and mountain snow along and east of the Continental Divide through Thursday. There is a 60 to 70 percent chance of total precipitation amounts exceeding 1 inch across much of northern Wyoming. && .UPDATE... Issued at 1213 PM MDT Sun May 11 2025 The forecast is on track today with the main concern of severe weather. The impetus for this is a shortwave compressing the ridge, combined with ample mid-level moisture and a quickly destabilizing environment early this afternoon. This will be most focused across northwestern Wyoming where these ingredients will be maximized. With 30 to 40 knots of sfc-6km shear, some of these storms will be stronger, with both a strong wind and large hail threat. Elsewhere, the main concern will be strong outflow wind gusts. This is expected to be most widespread east of the Divide and across southern Wyoming where the boundary layer will be drier; DCAPE values will exceed 1000 J/kg for much of these areas. The other concern is elevated fire weather given the general non-thunderstorm gusty southwest winds and drier environment east of the Divide. This will be further enhanced with any strong, dry outflows. Convection will taper off after sunset, leaving dry conditions overnight. Monday will bring an ever greater concern for fire weather conditions as gusty and dry conditions become widespread. && .DISCUSSION... Issued at 142 AM MDT Sun May 11 2025 The ridge that has been bringing the hot/dry conditions to the area will slowly be pushed east as a strong low approaches from the west today. This low will struggle to impose its will on the ridge as the ridge is firmly entrenched across the region. With that being said, the low should nudge it far enough east to bring in plentiful mid- level moisture, especially across northwest Wyoming. This will be enough for scattered rain showers and thunderstorms to develop across the area Sunday afternoon. The Storm Prediction Center has upgraded their Outlook for Sunday afternoon to Slight from about Jackson northeast through YNP and over to Cody, with a Marginal Risk from the Upper Green River Basin up through the Wind River Basin and just west of Buffalo. The environment will be supportive of strong to severe downdraft winds, especially in the aforementioned areas. There is also a low chance (5%) of 1 inch hail, mainly from Jackson up into YNP. The dry air in the low-levels of the atmosphere will prevent rain from being too heavy at most locations, so flooding is not expected from any of these storms. This is despite very respectable PWAT's of 0.5-0.6" across the area. This moisture is mainly in the mid-levels of the atmosphere. This weather system will retreat somewhat on Monday as the ridge holds the line against the formidable low. Drier air (PWAT's of 0.2- 0.3") will move in as dry southwesterly flow increases. The lack of moisture will keep convective activity very limited Monday afternoon. The bigger weather concern for Monday is how dry and windy it will be. This will result in elevated fire weather conditions and would most certainly be worse than elevated if greenup were not occurring. RH values will drop into the low teens and upper single digits for most of the area Monday afternoon. Couple this with wind gusts of 30-40 mph and you get a day that burning is strongly discouraged. The low should still struggle to push into Wyoming on Tuesday as the ridge just doesn't want to leave. Unfortunately the ridge is in a losing battle as the low finally pushes it east Tuesday afternoon into Tuesday night, with rain beginning across northwest Wyoming Tuesday afternoon. Rain will become widespread Tuesday night, becoming heavy at times across northern Wyoming. Precipitation will be persistent through Wednesday evening as the majority of the weather system will pass through from Tuesday afternoon through Wednesday evening. At elevations above 8000 ft precipitation will fall as snow and northern mountains will receive anywhere from a foot to two feet of snow with this weather system. Precipitation will lighten up and become less widespread Wednesday night, but light precipitation will continue through Thursday evening before the weather system fully exits Thursday night. There is concern for minor flooding from Wapiti to Cody from Tuesday afternoon through Wednesday afternoon where rain on top of recent snowmelt could cause issues. Beyond Thursday the weather pattern remains somewhat unsettled with some weak shortwaves possible through the weekend, but temperatures will rebound a bit into the upper 60s east of the Divide by Saturday. Early indications are that another potent Spring weather system could impact the region early next week. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1105 AM MDT Sun May 11 2025 Scattered to widespread showers and thunderstorms are expected or possible this afternoon and evening at all terminals. Thunderstorm chances are greatest with highest confidence at KJAC, KRKS, and KCOD. At all other terminals there is a 30% chance of thunderstorms directly impacting any given terminal and this is reflected in a PROB30 group. With any thunderstorms anticipate periods of gusty erratic winds up to 40-50 kts and IFR to MVFR visibilities in the heaviest downpours, especially at KJAC, KRKS, and KCOD. Mountain obscuration is possible with showers and thunderstorms. Thunderstorm chances diminish around sunset with dry conditions the remainder of the TAF period. Outside of thunderstorm activity, expect south to southwesterly gusty winds through sunset. Winds diminish slightly overnight and increase again from the southwest after sunrise Monday morning. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .RIW WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Myers DISCUSSION...Rowe AVIATION...Gerhardt
Hazardous weather outlook, May 11, 12:57 AM MDT, 12 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 1257 AM MDT Sun May 11 2025 WYZ001>020-022>030-121100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin- Owl Creek and Bridger Mountains-Bighorn Mountains West- Bighorn Mountains Southeast-Northeast Johnson County- Southeast Johnson County-Teton and Gros Ventre Mountains- Jackson Hole-Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 1257 AM MDT Sun May 11 2025 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Scattered rain showers and thunderstorms develop this afternoon. There is a slight risk of severe thunderstorms across northwest Wyoming, including YNP. The main threat will be damaging wind gusts, but hail up to an inch in diameter is also possible (5%). Most of the area has a chance (30-50%) for strong wind gusts with any showers and storms that develop this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Monday...Fire weather conditions will be elevated and conditions would be worse if greenup were not occurring. RH will drop into the low teens across most of the area Monday afternoon and wind will increase to 20-30 mph, with gusts of 30-40 mph. Tuesday through Thursday...A multi-day Spring storm system will impact western and central Wyoming. Substantial mountain snow will fall at elevations above 8000 ft, mainly across the Absarokas and Bighorns. Rainfall will be impactful as well for elevations below 8000 ft. Minor flooding is possible (20-30%) from the Absaroka Mountains through the Bighorn Basin, over the Bighorn Mountains, and into northern Johnson County. The best chance for minor flooding would be Cody west toward Wapiti. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 2:21 PM MDT | Special Weather Statement | RIW | Fremont | 24 min |
| May 11, 2:45 PM MDT | Special Weather Statement | RIW | Hot Springs | 30 min |
| May 11, 2:49 PM MDT | Special Weather Statement | RIW | Lincoln | 41 min |
| May 11, 2:57 PM MDT | Special Weather Statement | RIW | 33 min | |
| May 11, 3:12 PM MDT | Severe Thunderstorm Warning | RIW | Teton | 33 min |
| May 11, 3:30 PM MDT | Special Weather Statement | RIW | Lincoln | 30 min |
| May 11, 3:44 PM MDT | Severe Thunderstorm Warning | RIW | Teton | 31 min |
| May 11, 4:01 PM MDT | Special Weather Statement | RIW | Big Horn | 29 min |
| May 11, 4:13 PM MDT | Special Weather Statement | RIW | Teton | 47 min |
| May 11, 4:18 PM MDT | Special Weather Statement | RIW | 42 min | |
| May 11, 4:27 PM MDT | Special Weather Statement | RIW | Big Horn | 33 min |
| May 11, 4:56 PM MDT | Special Weather Statement | RIW | Park | 34 min |
| May 11, 4:57 PM MDT | Special Weather Statement | RIW | 48 min | |
| May 11, 5:15 PM MDT | Special Weather Statement | RIW | Johnson | 30 min |
| May 11, 5:20 PM MDT | Special Weather Statement | RIW | Fremont | 40 min |
| May 11, 5:23 PM MDT | Special Weather Statement | RIW | Park | 22 min |
| May 11, 5:29 PM MDT | Severe Thunderstorm Warning | RIW | Park | 31 min |
| May 11, 5:50 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn, Park | 25 min |
| May 11, 5:58 PM MDT | Special Weather Statement | RIW | Fremont | 47 min |
| May 11, 5:59 PM MDT | Special Weather Statement | RIW | Big Horn | 16 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.